An over-the-counter pain reliever is safer and just as effective as two prescription pain medicines at relieving post-operative pain in patients after their tonsils are removed, according to a new study.
Researchers at Henry Ford Hospital in Detroit found that ibuprofen manages pain after a tonsillectomy for children and adults just as well as hydrocodone with acetaminophen and codeine with acetaminophen. Both of these combination drugs are no longer recommended for children.
“Based on this study and the FDA warning about the risks of children taking any medication with codeine, we recommend that children receive over-the-counter ibuprofen after a tonsillectomy,” says lead author Robert Standring, MD, with the Department of Otolaryngology-Head & Neck Surgery at Henry Ford.
“Ibuprofen appears to be the safest alternative that still provides adequate pain control for children.”
Standring and his colleagues enrolled 91 patients in the study, all of whom had the same surgical procedure to remove their tonsils. Patients ranged in age from 3 to 38.
Only 25 patients completed a questionnaire evaluating their pain levels at the end of study. Of those, 12 took ibuprofen, 8 took hydrocodone/acetaminophen, and 5 took codeine/acetaminophen.
When comparing all three patient groups, the researchers found no significant difference in pain relief. All three pain medicines caused a significant decline in pain scores. There was also no significant difference in the time it took for patients to return to work or school, or resume a regular diet and activities.
A tonsillectomy, the surgical removal of the tonsils, is the second most common out-patient surgery for children younger than 15. Each year, an estimated 662,000 children undergo a tonsillectomy in the U.S. Pain is the primary symptom after a tonsillectomy, causing dehydration and difficulty swallowing. The symptoms can lead to weight loss and readmission in the hospital.
In 2012, the FDA warned against the use of codeine to relieve children’s pain after surgery to remove their tonsils or adenoids. Some children are “ultra-rapid metabolizers” of codeine, meaning that their liver converts codeine to morphine in higher than normal amounts.
The agency identified 10 deaths and three overdoses in children who took codeine. Many were recovering from a surgery to remove their tonsils or adenoids.